California, 2013Wildfire and High Wind in California, May 1, 2013
May 1, 2013 · NWS MTR · 6 events in 2 counties and zones
Late on April 30 and into May 1, hot weather, followed by increasingly strong northeast winds which gusted up to 60 MPH in the North Bay Hills, lead to critical fire weather conditions. Powerlines were felled by the strong winds and this helped contribute to several fires in Napa County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $580,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on April 30 and into May 1, hot weather, followed by increasingly strong northeast winds which gusted up to 60 MPH in the North Bay Hills, lead to critical fire weather conditions. Powerlines were felled by the strong winds and this helped contribute to several fires in Napa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 30, 9:42 PM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 30, 9:42 PM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1042 PM PDT TUE APR 30 2013
...WINDY TONIGHT IN THE NORTH AND EAST BAY HILLS WITH RED FLAG
WARNINGS IN EFFECT...
...NEAR RECORD HEAT BY LATE WEEK...
.DISCUSSION...AS OF 8:32 PM PDT TUESDAY...THE FINAL LOW LIGHT
VISIBLE SATELLITE IMAGE WAS SHOWING MOSTLY CLEAR TO PARTLY CLOUDY
SKIES OVER THE FORECAST AREA THIS EVENING. REMNANTS OF A
SOUTHERLY SURGE...POSITIONED JUST OFF OF PT PIEDRAS BLANCAS...WERE
STILL EVIDENT ON THE FINAL VIS IMAGE OF THE DAY. THIS SOUTHERLY
SURGE SEEMS TO BE WIPED OUT BY A DEPARTING BOUNDARY. HOWEVER...THE
FORT ORD PROFILER IS INDICATING A SHALLOW MARINE LAYER AND A
GLIMPSE OUT THE WINDOW TOWARDS MONTEREY BAY REVEALS HAZY SKIES.
THEREFORE HAVE NOT REMOVED LOW CLOUDS FROM THE FORECAST THIS
EVENING WHICH MAY REDEVELOP OVER MONTEREY BAY AND SOUTH.
THE FIRST BIG NEWS OF THE FORECAST IS A WIND ADVISORY AND RED FLAG
WARNING ISSUED FOR NORTH BAY MOUNTAINS AND EAST BAY HILLS THIS
EVENING INTO LATE WEDNESDAY AFTERNOON. A BROAD TROUGH OF LOW
PRESSURE CONTINUES TO PUSH INTO THE GREAT BASIN AT THIS HOUR. AT
THE SURFACE THE PRESSURE GRADIENT FROM SAN FRANCISCO TO WINNEMUCCA
NEVADA CONTINUES TO STRENGTHEN WITH A VALUE OF -9.2MB AT THIS HOUR.
ETA GUIDANCE SUGGESTS THAT THIS PRESSURE GRADIENT WILL INCREASE TO
NEARLY -20MB OVERNIGHT. THE SURFACE PRESSURE GRADIENT WILL BE AT
ITS STRONGEST BETWEEN 0900Z AND 1500Z WEDNESDAY. THIS TRANSLATES
INTO SURFACE WINDS RANGING BETWEEN 25 AND 35 MPH ALONG RIDGE LINES
OF THE NORTH BAY MOUNTAINS AND EAST BAY HILLS TONIGHT INTO
WEDNESDAY. SOME GUSTS ASSOCIATED WITH THIS EVENT COULD REACH 60
MPH. THESE STRONG WINDS WILL PROMOTE DRYING OF THE ATMOSPHERE
RESULTING IN LOW RELATIVE HUMIDITY AND FURTHER DRYING OF FUELS.
WITH THE EXPECTED OFFSHORE WINDS AND LOW RELATIVE HUMIDITY BOTH
THE WIND ADVISORY AND RED FLAG WARNING APPEAR TO BE ON TRACK.
A RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING OVER THE WEST COAST
TOMORROW AS A THERMAL TROUGH ESTABLISHES ITSELF OVER CALIFORNIA.
THIS WILL RESULT IN WARMING AND OFFSHORE WINDS WHICH WILL CUT OFF
THE COOLING EFFECTS OF THE OCEAN. THE COMBINATION OF THESE
PHENOMENA WILL TRIGGER A WARMING TREND FOR THE FORECAST AREA
BEGINNING WEDNESDAY. THIS WARMING TREND APPEARS TO PEAK FRIDAY WITH
A GRADUAL COOLING TREND INTO THE WEEKEND. THE CURRENT FORECAST
PACKAGE HANDLES THIS SCENARIO WELL. FOR MORE INFORMATION PLEASE
REFER TO THE PREVIOUS FORECAST DISCUSSION.
PREVIOUS DISCUSSION...A STRONG 500 MB RIDGE WILL BRING RISING
HEIGHTS THROUGH THE AREA ON THURSDAY AND HEIGHTS WILL CLIMB TO
NEAR 587DM BY 00Z FRI. 850 TEMPS ON THURSDAY OF +17C WILL SUPPORT
WELL ABOVE NORMAL TO NEAR RECORD HIGH TEMPERATURES. THE WARMEST
TEMPERATURES SHOULD OCCUR IN THE EAST BAY VALLEYS WHERE MODEL
GUIDANCE SUGGESTS MID TO UPPER 90S ON THURSDAY. THE BIG QUESTION
WILL BE HOW CLOSE TO THE COAST DOES THE EXTREME WARMTH GET. SOME
OF THE GUIDANCE SUGGESTING TEMPS IN THE 90S IN SAN FRANCISCO. HAVE
ADJUSTED FORECAST NUMBERS UPWARDS INTO THE MID 80S FOR THE CITY
AND WILL MONITOR FUTURE GUIDANCE RUNS. FRIDAY WILL BE ANOTHER VERY
WARM DAY WITH 850 MB TEMPS AROUND +17C SO POSSIBLE NEAR RECORD
CONDITIONS YET AGAIN ESPECIALLY IN THE EAST BAY VALLEYS. COOLING
TREND INDICATED FOR THE WEEKEND AS UPPER LOW TO THE EAST
STRENGTHENS AND RESULTS IN FALLING HEIGHTS. GFS SHOWS HEIGHTS DOWN
TO 575DM BY SATURDAY. GUIDANCE TRENDING COOLER ON TEMPS FOR THE
WEEKEND AS WELL. INTERESTING LONG TERM FORECAST SCENARIO WITH THE
GFS CUTTING OFF AN UPPER LOW AND PUSHING IT WESTWARD ACROSS THE
AREA WITH THE MODEL EVEN HINTING AT SCATTERED SHOWERS BY EARLY
NEXT WEEK.
&&
.AVIATION...AS OF 10:40 PM PDT TUESDAY...DRY/OFFSHORE FLOW. STRONG
ACV-SFO AND WMC-SFO GRADIENTS WILL PERSIST TONIGHT AND WEDNESDAY
MORNING.
VICINITY OF KSFO...VFR.
KSFO BRIDGE APPROACH...VFR.
MONTEREY BAY AREA TERMINALS...VFR.
&&
.FIRE WEATHER...AS OF 8:32 PM TUESDAY...RED FLAG WARNINGS REMAIN ON
TRACK FOR THE NORTH AND EAST BAY HILLS ZONES ABOVE 1000 FEET THIS
EVENING THROUGH 6 PM WEDNESDAY. THE SURFACE PRESSURE GRADIENT FROM
SAN FRANCISCO TO WINNEMUCCA IS 9.2MB AND IS EXPECTED TO INCREASE
TO NEARLY 20MB OVERNIGHT...RESULTING IN STRONG OFFSHORE WINDS.
THESE STRONG WINDS WILL PROMOTE A WARM NIGHT WITH CONTINUED DRYING
OF THE ATMOSPHERE. FURTHER DRYING OF FUELS WILL ALSO RESULT FROM
THE STRONG OFFSHORE WINDS. KEEP IN MIND THAT FUELS ARE CURRENTLY
AT OR NEAR RECORD DRY LEVELS FOR LATE APRIL.
PREVIOUS FIRE WEATHER DISCUSSION...EXPECT WARM OVERNIGHT READINGS
IN THE HILLS TONIGHT INTO WEDNESDAY WITH HUMIDITY STAYING UNDER 30
PERCENT AND LIKELY AROUND 20 PERCENT. NAM MODEL HAS BEEN VERY
CONSISTENT IN SHOWING A SPIKE IN WINDS AT THE 1500-3000 FOOT LEVEL
AROUND 06Z (11 PM TUESDAY NIGHT). A SEVERAL HOUR PERIOD OF
SUSTAINED NORTHEAST WINDS FROM 20 TO 35 MPH WITH FREQUENT GUSTS TO
50 MPH AND STRONGER GUSTS TO 60 MPH WILL BE STRONG ENOUGH TO BRING
DOWN POWER LINES AS WELL AS DROUGHT/DISEASED STRESSED TREES.
OBVIOUSLY THE DOWNED LINES COULD SPARK NEW FIRES. EXTRA VIGILANCE
WITH THE GENERAL PUBLIC IS STRESSED FOR THINGS LIKE
BARBECUES...WELDING AND SPRING BURNING PROJECTS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...RED FLAG WARNING...CAZ507-511 NORTH AND EAST BAY HILLS
WIND ADVISORY...CAZ507-511 NORTH AND EAST BAY HILLS
SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 9 PM
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 9 PM
SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 3 AM
GLW...PT ARENA TO PIGEON PT 10-60 NM UNTIL 3 AM
SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 3 AM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 AM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 AM
&&
PUBLIC FORECAST: LARRY
AVIATION/MARINE: CANEPA
FIRE WEATHER: LARRY/RWW
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Apr 30, 1:37 PM PST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
237 PM PDT TUE APR 30 2013
CAZ507-511-012145-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
237 PM PDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT
NORTH TO NORTHEAST WINDS WILL INCREASE IN THE HILLS LATE TODAY.
BY LATE THIS EVENING WIND GUSTS AS HIGH AS 50 MPH ARE POSSIBLE
ACROSS RIDGES AND PEAKS. LOCALLY STRONG AND GUSTY WINDS WILL
CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY MORNING. WINDS
WILL THEN DECREASE BY WEDNESDAY AFTERNOON. THESE LOCALLY STRONG
AND GUSTY WINDS MAY RESULT IN DOWNED TREES AND POWER LINES AND
LEAD TO POWER OUTAGES. A WIND ADVISORY HAS BEEN ISSUED FOR THE
NORTH AND EAST BAY HILLS FOR ELEVATIONS ABOVE 1000 FEET FROM 5 PM
TUESDAY THROUGH 11 AM WEDNESDAY MORNING.
IN ADDITION RED FLAG WARNINGS HAVE BEEN ISSUED FOR THE NORTH AND
EAST BAY HILLS FROM 6 PM THIS EVENING THROUGH 6 PM WEDNESDAY. THE
COMBINATION OF RECORD OR NEAR RECORD DRY FUELS ALONG WITH HOT AND
DRY WEATHER WILL CREATE A CRITICAL FIRE WEATHER PERIOD DURING THIS
24 HOUR WINDOW.
CONTINUED WARM AND DRY THURSDAY THROUGH SATURDAY WITH SOME
COOLING BY SUNDAY. NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE ON
THURSDAY AND FRIDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
Event by event
3 strong wind, 2 high wind, 1 wildfire. Local standard time, as filed.
Strong Wind, North Bay Mountains
- When
- May 1, 12:05 AM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
Near Angwin, strong winds caused a tree branch to fall that struck a power line and started a fire. The fire burned the tree and the roof of a 5000 square foot barn. The fire burned half an acre and damaged the barn.
Wildfire, North Bay Mountains
- When
- May 1, 1:00 AM PST to 6:00 PM PST
- Where
- North Bay Mountains forecast zone
- Property damage
- $500,000
- Reported by
- Newspaper
Strong winds knocked down power lines in the hills of Napa County which started several wildfires. This included a 75 acre fire near Yountville that destroyed a barn and a 20 acre fire near Soda Springs that burned a historic slaughterhouse on a ranch. A larger fire, known as the Yellow Fire, burned near Knights Valley in Sonoma County and consumed over 125 acres.
Strong Wind, North Bay Mountains
- When
- May 1, 1:20 AM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
Strong winds caused a 65 foot high oak tree to fall on power lines which started a half acre fire in the nearby grass and brush.
High Wind, East Bay Hills and the Diablo Range
- When
- May 1, 2:00 AM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Observations from the Lick Observatory on Mt. Hamilton at elevation around 4000 feet, measured a wind gust of 64 MPH.
Strong Wind, North Bay Mountains
- When
- May 1, 3:56 AM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- RAWS
A wind gust was measured at the Hawkeye RAWS, elevation 2024 feet, of 56 MPH. Trees and powerlines were downed in the area with several fires started as a result.
High Wind, East Bay Hills and the Diablo Range
- When
- May 1, 7:17 AM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
Mt. Diablo RAWS measured a wind gust of 71 MPH at elevation 3849 feet.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
- Flash Flooding in Louisiana, May 1 to 2, 2013$70,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455401, 455396, 455403, 455430, 455412, 455417.